Feb 282005
 

Biogen has suspended Tysabri after it is suspected that it causes a rare central nervous system disease, Progressive Multifocal Leukoencephalopathy. This is exactly why I didn’t want to start the drug immediately until more safety data was in, especially with a drug that modulates the immune system. Articles are everywhere but here is one: Biogen Idec, Elan Suspend Sales of MS Drug Tysabri.

 Posted by at 6:13 am

  17 Responses to “Biogen Suspends Tysabri!!!”

  1. We’re discussing this on MSWorld. This is so horrible!!!!!

    http://msworldboards.org/vbulletin/showthread.php?t=27175

  2. This is really sad. So many people had put so much hope and work into this therapy. Erik was looking at taking it starting next year. I believe Becca was in the process of switching, and for mdmhvonpa and others like him who can’t take the interferions, this was a potential treatment.

    Wow.

  3. My God, Erik, you could at least TRY to demonstrate some sympathy (like your wife) without sounding like such a frigging know-it-all. I am happy for you that you were RIGHT. I am sad for all the rest of us who have to deal with the aftermath because we had the ignorance to be hopeful. Congratulations.

  4. Becca,
    What the hell? -we were all hopeful Tysabri would be the next great thing! This certainly impacts me too and was certainly going to be my future medication – though in combination with Rebif. All I said is that my fears were confirmed – I certainly don’t feel those who tried it were wrong to do so.

  5. For the few of us who were actually on this new drug…NO headaches, NO tired legs anymore, NO flu symptoms. This crushes me. I was planning on only switching to Tysabri and getting rid of the shots a home, which is what is was approved for. There was just a problem with it in combo with Avonex.

    So now, I’m back to discomfort.

  6. Hi Everyone,
    I’m a research coordinator for MS clinical trials, and we are pretty stunned here at our clinic–where we have just begun infusing patients with Tysabri (note: not involved with any of the previous Tysabri clinical trials, but are working on several trials with interferons). It looks like the main problem is the combination of Tysabri and Avonex–it may be that in the future, Tysabri will be an option for patients who have NEVER taken an interferon.

    Cheers, and good luck to everyone.

  7. Thanks for writing in. Perhaps you know why it is that never taking interferons makes a difference. I would love to hear more…

    Thanks,
    Brandy

  8. My wife takes Avonex, I hope it is not dangerous ? Clarke

  9. Avonex & Rebif have been around quite a while. I don’t think there are too many unknown dangers with these drugs. In the very least they definitely don’t combine well with Tysabri. 🙁

  10. i had my follow up today at the neurologist this morning. i just signed the consent for the tysabri. my neuro did tell me avonex is like rebif, now i am thinking do i really want this? i kinda was holding off i really wanted to see in about a year to see what the end results were. well if this is the case i know my insurance will probably deny it. keep us posted thanks 🙂

  11. My god… I had never really thought you guys had to go through this in the usa. I know thats this drug will not be made available in he uk till its approved here(about 10 years)some thing allways points out thats we have to go through the moments uncertainty before we get a cure. I wish you well, keep blogging you are helping people arround the world here!
    Thankyou Erik

  12. Erik I want to thank you for managing this blog. I have created my own last week dealing with pharma bizz and today I was writing a post dedicated to Tysabri that’s how I reach your blog. You were wise and lucky to avoid Tysabri until details about side effects … But sometimes they are revealed or disclosed long after the drug enters the market. Look at the now well-known Vioxx. In a sense it’s a chance the troubles appear 2 months after the release of the drug on the market we can hope that damages for patients will be limited (I know it sounds cynical when 2 patients have lost their life). I want to hope that Elan and Biogen are responsive with this scandal. I have invited bloggers who will read my post to read this one and its commments.
    If you want to read my own : http://www.pharma.typepad.com/pharma_blog/

  13. It is really just being lucky that I wasn’t on the slate to start Tysabri. While I was skeptical, everything sounded so good and with minimal problems. If my neuro wanted me on it (as a combination therapy) then we would have begun. I am glad he wanted to wait too, because I can only think the higer dosage in Rebif combined with Tysabri could only be really bad. I’m certainly no drug prophet, I’m just afforded the ability to be more skeptical since I am doing so well.

  14. My husband has had three treatments of Tysabri and has improved radically since he started. We are sorry to see the drug pulled; however, it is understandable in light of the recent developments. I wanted to briefly share his experience with Avonex because it’s why we decided to try Tysabri. Prior to Tysabri he was on Avonex for several years for relapsing/remitting MS. It worked great and he had little side effects. Then Biogen changed the formula from a powder to a prefilled syringe. They did not put anything with the new formula advising of potential side effects and we assumed it was the same. However, it was NOT. They changed an inactive ingredient. This change caused him to regress horribly, to where he went from being able to walk around, drive, etc, to being wheelchair and bed bound. I did not correlate his worsening with the Avonex change until three months later. When visiting with his former neurologist’s assistant (we had moved to another state during this time) she told us a number of their patients experienced “side effects” which caused them to also regress to worse than they were prior to even starting treatment. We stopped the Avonex as the powder form was no longer available. Biogen eventually did bring the powder back but it did not work anymore, but continued to cause worsening MS so we stopped the Avonex altogether. After stopping the Avonex his worsening slowed substantially but continued. I had to stop working in November to stay home to care for him. We were very glad when Tsyabri was approved and elated by his response to the treatment. I was able to return to work for two hours a day starting three weeks ago. I agree with the opinion that if what you are doing is working for you, then don’t change. But if things go bad, don’t close yourself off to possible options just because they are new. We are looking at steriods now, and into Low Dose Naltrexone as a possible treatment should his worsening return. He won’t try any more interferon treatment because we don’t know if it will trigger the worsening again.

  15. Hi, my name is Julie and I was diagnosed just after my 18th birthday. I am now 27 and have been on Rebif since 2003. Doing ok, Rebif side effets suck, sometimes making me vomit, migrane headaches—which my neurologist claims “oh that’s normal.” “Well fuck you buddy, you don’t live it…”

    Exactly one year ago I had my first pancreatitis attack and I’ve had two since. Both required hospitalization and my neurologist doesn’t think its my Rebif—its the only medication I am on other than birthcontrol—however, I’ve always had the pancreatitis problems the day after I take my shot. It’s highly frustrating. I’ve found articles relating acute pancreatitis attacks (some deadly) to Rebif usage in neurological journals, yet my doctor,whom I am no longer seeing, fails to acknowledge even these findings. I don’t do drugs, rarely drink, and eat a plant based diet. If anyone has anything similar, or knows anything, let me know.

  16. jules1979,
    Good luck! I am certainly no expert with Rebif, and was basically side-effect free (other than I seemed to have problems with dairy on days of injection). If you are having serious problems with Rebif, and the doctor is not acknowledging the problem, than I would recommend going to another doctor. At all times you have to be in charge of your health.

    On a side note, once I pursued the Lyme diagnosis, both my Liver and Spleen were enlarged from the Lyme infection. I would think that the pancreas could similarly be attacked by Lyme. I would think that in the minimum you might want to have Lyme checked out: Diagnosing Lyme.

    Best of Luck!

  17. I remember back then, when Tysabri was pulled form the market, that many patients achieved some amazing results using this drug, results that until then were not provided by any other drug. Then I remember, that back in 2006, when the drug was re-released patients and doctors were reluctant, fearing the possible Progressive multifocal leukoencephalopathy PML complications. The real problem is that no clinical trial can offer exact long term information about possible complications and at the end of the day it`s a matter of personal choice. Every person should decide if the risk outweighs the benefits or not.
    Today in 2011, the PML complication rate is around 1.8 in 1000. This rate is way better then the car accident rates resulting in death in NY. (3.6 in 1000)

 Leave a Reply

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <s> <strike> <strong>

(required)

(required)

*